Concerned about new diagnosis

I'm a 57 year old man. My T3 and T4 is normal but my TSH is 9 my doctor wants to put me on synthroid 75 mcg but the side effects worry me. I've always have had insomnia of sorts but am otherwise healthy I've recently had a complete physical and everything was great. Good heart lungs everything. Should I take the synthroid or try supplements or just do nothing. I just know that it is consuming my thoughts and would appreciate some input. Thank you

9 Replies

oldestnewest
  • I new to this as well, maybe you should try an endocrinologist who treat you with NDT instead of syntroid

  • Katherinnest,

    Why do you assume NDT is superior to Levothyroxine? NDT doesn't suit everyone and it is not prescribed on the NHS.

  • I really don't understand what are both of them, but a friend of mine told me to try ndt first wich is a "natural" way to treat it

  • Katherinnest,

    Perhaps you should refrain from advising others which medication to use until you do understand and have experience of it. 80% of patients do well on Levothyroxine once they are optimally dosed. NDT is not licensed for UK use so is not available on the NHS. As well as private doctors fees and private prescription fees patients using NDT require private thyroid blood tests as NHS rarely checks FT3.

    The active T4 and T3 hormone in Natural Dessicated Thyroid (NDT) is derived from pig thyroid and is the only 'natural' ingredient. The other ingredients in NDT are synthetic and the tablets are processed in the same way all tablets are produced.

  • There's no such thing as 'normal'. When a doctor says 'normal', all he means is 'in-range'. But, just 'in-range' is not necessarily optimal. With a TSH of 9, I'm guessing your Frees are right at the bottom of their ranges.

    Did you have antibodies tested? If not, your really should ask for that. If your antibodies are high, you have Hashi's, and things are not going to get better by themselves, they are just going to get worse. You cannot replace hormones with any sort of supplements, you can only replace hormones with hormones - and you cannot live without them.

    Having said this, how many times has your TSH been tested? If this is the first time you've had a high TSH - and by high I mean over 3? If so, then it might be best to wait about three months to see if it's still high, or gone down again. Other things can cause a high TSH than thyroid problems, a virus for example. So, best to double check.

    But, always, always get a print-out of your results so that you have all the exact numbers - results and ranges. Just saying that your Frees are 'normal', is meaning less. :)

  • As well as TPO and TG thyroid antibodies, get your vitamin D, B12, folate and ferritin tested

    Low vitamin D and as result low B vitamins are linked to insomnia

    drgominak.com/sleep/vitamin...

  • I've been taking Levothyroxine for over 40 years, I've never had any side effects. As it's a replacement hormone, not a 'drug', any side effects would likely be due to fillers, and all tablets have fillers. If you already know that you get side effects from certain filler(s), check the ingredients of the Levo brand you are offered and if necessary ask for a different brand which doesn't have the filler(s) you react to.

  • I’ve been on levothyroxine for 30 years also and no side effects.

  • Nearly 40 years on Levo - no side effects. Yes it took a few years years to get right as was under treated for a while so could hardly walk talk eat (some bright spark of a young doctor thought there were too many blood tests despite me saying I was going under active) . The problem with under treatment is that it affects your mental health and can make you paranoid and irrational and unable to sleep despite tiredness .... So a dangerous base from which to make decisions or take action. Wading through treacle . .mentally and physically describes this phase best..

You may also like...